Pennsylvania, 2004

Hail in Pennsylvania, July 1, 2004

July 1, 2004 · NWS CTP · 1 event in 1 county or zone

00/ in Myerstown, also downing some large tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms produced one inch hail /1.00/ in Myerstown, also downing some large tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 1, 2:15 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 1, 2:15 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT THU JUL 1 2004

.AVIATION...

FOG THIS MORNING CLEARED OUT A BIT SLOWER THEN ORIG EXPECTED AND
STILL HAVE SOME HAZE HANGING AROUND...OTHERWISE EXPECT VFR
CONDITIONS FOR THE REMAINDER OF THIS AFTERNOON.  88D SHOWING SOME
SHOWERS/TSTMS DEVELOPING IN EASTERN PA AND THUS WILL AFFECT CONDITIONS AT
IPT AND MDT. AREAS THAT GET RAIN TODAY AND TONIGHT WILL BE A BIT
BETTER PRIMED FOR FOG TOMORROW AM. HAVE DROPPED VISIBILITIES IN
EXTENDED PART OF TAF.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

MAIN ISSUE TO DEAL WITH IN SHORT TERM WILL BE THE DEVELOPMENT OF
AFTERNOON THUNDERSTORMS...AND IF ANY WILL TURN SEVERE. A FEW SLOW
MOVING STORMS HAVE DEVELOPED ALREADY AND ARE MOVING TO THE
EAST...SLOWLY. OBS ARE SHOWING THAT DEW POINTS ARE IN THE UPPER 60
IN THE LOWER SUSQUEHANNA VALLEY AND ONLY IN THE 50 IN THE LAURELS.
THIS JIVES WITH SATELLITE PICTURE THAT SHOWS ABSENCE OF CLOUDS IN
THE LAURELS.  EXPECT TO SEE MORE DEVELOPMENT IN THE EAST...AGREE
WITH SPC THAT WE NOT ONLY HAVE CHANCE FOR DAMAGING WIND FROM JET BUT
ALSO HAIL PRODUCING STORMS.

THREAT OF SEVERE WILL DIMINISH AS NIGHT GOES ON AND JET MOVES TO THE
EAST. OVERNIGHT TEMPS WILL DROP INTO THE LOWER 50S IN THE NORTHERN
TIER OF CWA AND WE WILL LIKELY SEE SOME PATCHY FOG. SMALL HIGH
PRESSURE SYSTEM MOVES INTO THE COMMONWEALTH FOR FRIDAY AND SATURDAY
WITH BOTH DAYS BEING DRY.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...

DRY TREND CONTINUES INTO SATURDAY WITH SFC HIGH PRESSURE OVER THE
REGION. LOW PRESSURE SYSTEM WILL MOVE NE THROUGH THE OH VALLEY ON
SAT. WARM FRONT AHEAD OF THE LOW WILL BE LIFTING NORTH INTO CENTRAL
PA LATER SAT NIGHT AND BRING INCREASING CLOUDS AND SLIGHT CHANCE FOR
SOME SHOWERS/TSTMS LATE SUN NIGHT INTO SUN MORNING. MODELS HAVE
CONTINUED TO TREND FARTHER NW WITH THE TRACK OF THE SFC LOW...TAKING
IT THRU THE EASTERN GREAT LAKES AND MAINLY NORTH OF PA ON SUNDAY.
THIS IMPROVES THE CHANCES OF SEEING SOME SUNSHINE ON INDEPENDENCE
DAY AS WELL AS MAN-MADE FIREWORKS SUNDAY NIGHT. THOUGH THERE IS
STILL A GOOD CHANCE AT SEEING SOME OF MOTHER NATURES KIND AS WELL
AHEAD OF COLD FRONT APPROACHING FROM THE WEST.

THE COLD FRONT AND A SECONDARY PUSH OF COOLER AIR WILL STILL BE
CROSSING THE STATE ON SAT WITH MAINLY MORNING SHOWERS DIMINISHING BY
AFTN. DRIER WEATHER BEHIND THE FRONTS WILL PERSIST INTO MUCH OF TUE
BEFORE A SIG WAVES LIFTS MONDAYS FRONT BACK NORTH INTO THE
REGION...PROVIDING A FOCUS FOR SCT SHWRS/TSTMS LATE TUE AND EARLY
WED. LATER WED AND NEXT THUR AT THIS POINT LOOK DRY BEHIND THE
FROPA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION...ONDREJIK
SHORT TERM...ONDREJIK
LONG TERM...GARTNER
Hazardous weather outlook, Jul 1, 3:18 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 AM EDT THU JUL 1 2004

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020816-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA-
DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-
POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-YORK PA-
418 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT WILL MOVE THROUGH THE AREA FROM WEST TO EAST THIS
AFTERNOON AND EVENING...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY THIS AFTERNOON. WHILE
THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...ANY
THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. THE SEVERE THREAT WILL DIMINISH BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 1, 11:08 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT THU JUL 1 2004

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020007-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA-
DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-
POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-YORK PA-
1208 PM EDT THU JUL 1 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...CAUSING SCATTERED
THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE CONTINUES TO BECOME MORE
UNSTABLE THIS AFTERNOON AND THIS WILL LEAD TO THUNDERSTORM
DEVELOPMENT. THESE STORMS ARE NOT EXPECTED TO BE WIDESPREAD IN
COVERAGE...HOWEVER ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DMINISH BY
LATE THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ONDREJIK/GARTNER
Special weather statement, Jul 1, 1:20 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT THU JUL 1 2004

PAZ059-011845-
LEBANON-
220 PM EDT THU JUL 1 2004

...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF ANNVILLE...MOVING EAST AT 5 MPH.
THE THUNDERSTORM WILL BE NEAR LICKDALE AROUND 230 PM...SAND HILL
AROUND 240 PM AND FREDERICKSBURG AROUND 245 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Local storm report, Jul 1, 2:19 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             FREDERICKSBURG          40.46N 76.43W
07/01/2004  1.00 INCH        LEBANON            PA   TRAINED SPOTTER

&&

MMD

The radar

The State College radar (KCCX), 155 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lebanon

When
July 1, 2:50 PM EST
Where
Lebanon County, Myerstown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -76.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413600.